How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Michael Salkin Your Own Question
Dr. Michael Salkin
Dr. Michael Salkin, Veterinarian
Category: Dog Veterinary
Satisfied Customers: 23807
Experience:  University of California at Davis graduate veterinarian with 44 years of experience
Type Your Dog Veterinary Question Here...
Dr. Michael Salkin is online now
A new question is answered every 9 seconds

Regarding my pup Yogi. He was diagnosed with Tracheal

Customer Question

Hello, regarding my pup Yogi. He was diagnosed with Tracheal collapse about a year and half ago. Originally, he was started on Theophylline then switched over to Isopril Elixir on which he's done well on. I've noticed lately that he has been panting after about an hour or two after administration. He is a Maltese and very active. However, because of his Tracheal collapse he is limited with exercise. I pretty much control his environment. He has gained about 2 lbs since he was diagnosed. What should I do when he starts panting? I usually put him in his crate to rest and calm down. Is that appropriate or is there something more I should be doing? Also, any advice on how to get his weight down? Can his weight be a possibility for his panting?
Submitted: 4 months ago.
Category: Dog Veterinary
Expert:  Dr. Michael Salkin replied 4 months ago.

You're speaking to Dr. Michael Salkin. Welcome to JustAnswer. I'm currently typing up my reply.

Expert:  Dr. Michael Salkin replied 4 months ago.

Kathleen, because of the cardiostimulatory properties of isoproterenol, its parenteral use has been largely supplanted by other more beta2 specific drugs such as terbutaline and administration methods such as a metered dose inhaler/MDI. My concern is that Yogi's panting may be related to those cardiostimulatory properties - particularly its ability to cause arrhythmia (irregular heart rate). Please let Yogi's vet know what you're seeing and ask about substituting terbutaline or albuterol for the isoproterenol.

Weight must be rigorously controlled in these patients. It would be unlikely that being overweight would only manifest itself 1-2 hours after administration of the Isuprel elixer, however. Over the counter "lite formula" foods aren't restricted enough to be helpful in weight loss regimens. The prescription diets such as Hill's Metabolic Weight Management which work in more ways than simply restricting calories should be considered. (Disclaimer: I have no vested interest in Hill's.)

Please respond with further questions or concerns if you wish.